By, Kim Fielding-Payne
Staff Writer, Beaches Recovery
Healing Begins Here.
Nearly everyone knows someone who has been touched by overdose and has witnessed the pain and grieving of the loss of a loved one. According to the Centers for Disease Control and Prevention “during 2014, a total of 47,055 drug overdose deaths occurred in the United States, representing a 1-year increase of 6.5 per cent, from 13.8 per 100,000 persons in 2013 to 14.7 per 100,000 persons in 2014.” Most of these involved an opioid. That’s an average of more than 120 American deaths from an overdose every day. Among these are mothers, fathers, husbands, wives, girlfriends, boyfriends, acquaintances, and good friends. We can no longer afford to look the other way when our neighbors and community members are struggling with addiction.
“There are things that we should know about how opioids contribute to overdose deaths,” said Dr. Marcus DeCarvalho, Medical Director of Beaches Recovery Services in Jacksonville, FL. “Opioids are derived from the seed of a poppy plant. Drugs that are created from poppy seeds include heroin, as well as powerful pain medications such as oxycodone, hydrocodone, morphine, codeine and fentanyl,” said DeCarvalho. “These pain medications are prescribed for pain. But, they can also be crushed up, snorted or combined with water and injected IV,” DeCarvalho continued. We need to be aware that there is a population that is using these drugs illegally on the streets. However, there is also a population that is being prescribed medications for pain. The concern is that when medication doses are increased, due to the body building up a tolerance for the medication and more being needed to get the same pain relief, there is also a serious side effect that turns off your brain’s ability to breathe for you when you sleep. So if someone is taking these medications for a long time, they think they are doing the right thing. Then they go to bed one night, they take a very high dose, they fall asleep, and they pass away in the middle of the night,” remarked DeCarvalho. “Also, many young people are using heroin as a first-time drug. They smoke it, or they snort it. They don’t necessarily inject it IV. They are naïve to these drugs. They may take a high dose, and it’s the same problem. They end up passing away.”
What can we do? Know the signs of an opioid overdose.
- No response to stimuli
- Shallow/stopped breathing
- Can’t be woken up
- Unusual snoring/gurgling sounds
- Blue/gray lips or fingertips
- Floppy arms and legs If you cannot get a response from someone, do not assume they are asleep. Unusual or deep snoring is a common sign of overdose. Do not let people at risk ‘sleep it off’.
Take action as soon as possible. Check for vital signs:
A Alert: Not responding to voice?
B Breathing: Noisy? Shallow? Slow? Stopped? Strange snoring?
C Color: For fair-skinned people, blue or pale lips or fingertips? For darker skinned people, grayish or ashen lips and skin color.
If you see any of these signs, you should immediately move to activate the response plan for an opioid overdose which includes calling an ambulance and staying with them on the line, trying to get a response from the person, putting someone in the recovery position and administering Narcan/Naloxone if available. See this fact sheet for detailed information.
What NOT to Do During if Someone Has Overdosed:
- Do NOT leave the person alone.
- Do NOT give the person anything to eat, to drink, or try to induce vomiting.
Communities can become informed about overdoses and how to respond. They can save lives, and they can create a culture of caring for the many who struggle with addiction and loved ones that are bereaved by overdose deaths.
To learn more about addiction recovery and how we can help, please call Beaches Recovery at (866) 605-0532. Healing Begins Here.
Sources: 1. http://www.cdc.gov/drugoverdose/data/index.html